Illinois, 2001

Flooding in Illinois, May 21 to 26, 2001

May 21 to 26, 2001 · NWS PAH · 3 events in 3 counties and zones

Even though rainfall was generally below normal across southern Illinois, the Mississippi River rose above flood stage at Thebes due to heavy rains in the Missouri River basin and upper Mississippi Valley. The river gage at Thebes crested about one foot above the 33-foot flood stage on May 24, which resulted in minor flooding of agricultural bottomland.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Even though rainfall was generally below normal across southern Illinois, the Mississippi River rose above flood stage at Thebes due to heavy rains in the Missouri River basin and upper Mississippi Valley. The river gage at Thebes crested about one foot above the 33-foot flood stage on May 24, which resulted in minor flooding of agricultural bottomland. Most planting was completed before this flooding event, which prompted some bottomland farmers to take action to save their crops. Along the Mississippi River just above Cairo, a farmer used heavy equipment to build more than a half mile of earthen levees to protect 100 acres of threatened cropland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 21, 1:47 AM CST, 1 hour 13 minutes earlier.

Area forecast discussion, May 21, 1:47 AM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
247 AM CDT MON MAY 21 2001

SCATTERED CONVECTION OVER THE CWA WILL SLOWLY END FROM WEST TO EAST
TODAY AS A COLD FRONT CROSSES THE REGION. IN THE WAKE OF THE FRONT
THERE WILL BE A BREAK IN THE PRECIP...BUT BY LATE AFTERNOON
EXPECT SCT -SHRA TO BREAK OUT OVER THE WESTERN SECTIONS AND SPREAD
EASTWARD.

MODEL-WISE...THE ETA SEMS TO HAVE A BETTER HANDLE ON THE ONGOING
SITUATION AND THE AVN SEEMS TOO FAST. BY 60 HOURS THESE TWO MODELS
ARE IN DECENT AGREEMENT SO WILL GO WITH A BLEND BEYOND THE FIRST FEW
PERIODS. CURRENT CONVECTION BEING PRIMARILY DRIVEN BY S/W AND ASSOC
VORT MAX. INSTABILITIES AND DEEPEST MOISTURE DROP OFF SHARPLY WITH
FROPA...BUT BY LATE AFTERNOON ANOTHER BATCH OF MOISTURE AND 700 MB
UVVS GET LIFTED BACK ACROSS THE REGION IN RESPONSE TO AN UPPER LOW
DIGGING SE ACROSS THE PLAINS. THESE SHOWERS WILL REMAIN A
POSSIBILITY INTO THE EVENING HOURS AND END FROM WEST TO EAST
OVERNIGHT WITH THE MAIN TROF PASSAGE. FOR THE WESTERN HALF OF THE
CWA...TODAYS HIGHS WILL OCCUR THIS MORNING WITH SLOWLY FALLING
AFTERNOON TEMPS BEHIND FRONT. TO ACCOMODATE BREAK IN POPS AND TEMP
SITUATION...WILL BREAK 1ST PERIOD INTO TWO GROUPS FOR MOST ZONES. IN
THE WAKE OF THIS SYSTEM THE UPPER LOW CLOSES OFF AND BECOMES NEARLY
STATIONARY OVER THE GREAT LAKES REGION. THIS WILL PLACE OUR REGION
IN A NW FLOW ALOFT KEEPING US COOL AND DRY BUT ONLY BRIEFLY. BY
WEDNESDAY THE UPPER LOW BEGINS TO SAG SE PROVIDING THE DYNAMICS FOR
SCT RW/TRW IN THE EXTENDED PERIOD.

TEMP WISE WILL GO WITH A BLEND.

.PAH...NONE.

PACKETT

In the hours before

Local storm report, May 20, 9:37 PM CST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH, KY
1037 PM CDT SUN MAY 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1023 PM    LUSK                      MO   .75 INCH HAIL
05/20/01   SCOTT                          REPORTED BY
SPOTTERS
Special weather statement, May 21, 12:21 AM CST, 2 hours 39 minutes before
ILZ080-084-088-092-MOZ076-086-087-100-107>112-114-210636-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
121 AM CDT MON MAY 21 2001

...SEVERE THUNDERSTORM WATCH NUMBER 261 HAS BEEN CANCELED FOR
SOUTHEAST MISSOURI AND A SMALL PART OF SOUTHWEST ILLINOIS...

THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS CANCELED THE
SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 3 AM CDT.

SEVERE THUNDERSTORM WATCH 261 WILL NO LONGER BE IN EFFECT ACROSS
SOUTHEAST MISSOURI AND EXTREME SOUTHWEST ILLINOIS AFTER 130 AM CDT.

SCATTERED SHOWERS AND THUNDERSTORMS SHOULD CONTINUE TO PERSIST
ACROSS SOUTHEAST MISSOURI THROUGH 230 AM. HOWEVER...NEARLY ALL OF
THE THUNDERSTORMS SHOULD REMAIN BELOW SEVERE LIMITS.

BRIEF HEAVY DOWNPOURS AND FREQUENT LIGHTNING WILL BE LIKELY WITH
THESE STORMS DURING THE OVERNIGHT HOURS.
Special weather statement, May 21, 1:20 AM CST, 1 hour 40 minutes before
KYZ001-002-006-210805-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
220 AM CDT MON MAY 21 2001

...STRONG STORMS RUMBLING ACROSS THE TENNESSEE AND KENTUCKY BORDER...

AT 220 AM...THE LEADING EDGE OF SCATTERED THUNDERSTORMS WERE
LOCATED NEAR BOUNDURANT IN FULTON COUNTY IN EXTREME SOUTHWEST
KENTUCKY.

THESE THUNDERSTORMS CAN BE EXPECTED TO PRODUCE FREQUENT
LIGHTNING...GUSTY WINDS BETWEEN 40 AND 50 MPH...AND LOCAL RAINFALL
AMOUNTS BETWEEN ONE AND TWO INCHES IN A SHORT TIME.

THESE STORMS WILL CONTINUE TO MOVE QUICKLY NORTHEAST AROUND 50 MPH.

PERSONS LIVING IN HICKMAN...CLINTON...FULTON...WATER VALLEY...WINGO
AND MAYFIELD SHOULD BE WATCHFUL FOR THESE ST5ORMS.

PONDING OF WATER IN LOW-LYING AREAS AND SECONDARY ROADS WILL BE
POSSIBLE WITH THESE THUNDERSTORMS THROUGH 3 AM.
Special weather statement, May 21, 1:52 AM CST, 1 hour 8 minutes before
ILZ081>083-085>087-089>091-093-094-KYZ001>011-210900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
252 AM CDT MON MAY 21 2001

...WIND GUSTS 40 TO 50 MPH LIKELY WITH LINE OF STORMS...

AT 245 AM...A RAPIDLY EXPANDING LINE OF SHOWERS AND THUNDERSTORMS
STRETCHED FROM HERRIN AND KARNAK ILLINOIS...ONWARD TO KEVIL AND
FULTON KENTUCKY.

THE STORMS WILL LIKELY REACH A SHAWNEETOWN...PRINCETON TO MURRAY
KENTUCKY LINE NO LATER THAN 4 AM.

THESE STORMS WERE MOVING EAST NEAR 40 MPH...AND WILL LIKELY PRODUCE
WIND GUSTS 40 TO 50 MPH. WINDS AT THESE SPEEDS WILL LIKELY BREAK
SMALL TREE LIMBS...AND TOSS AROUND LOOSE OBJECTS LEFT OUT OF DOORS.

IN ADDITION TO THE GUSTY WINDS...HEAVY DOWNPOURS PRODUCING ONE TO
TWO INCHES WILL BE POSSIBLE...ALONG WITH FREQUENT AND DANGEROUS
LIGHTNING.

PERSONS ACROSS WESTERN KENTUCKY AND SOUTHERN ILLINOIS SHOULD BE
WATCHFUL OF THIS LINE OF STORMS AND REMAIN INDOORS IN A PLACE OF
SAFETY.

PERSONS DRIVING IN OR NEAR THESE STORMS MAY EXPECT PONDING OF WATER
ON THE ROADWAYS.
Local storm report, May 21, 2:57 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH, KY
357 AM CDT MON MAY 21 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 AM    MURRAY                    KY   WIND DAMAGE
05/21/01   CALLOWAY                       TREES AND LIMBS DOWN
                                          AROUND THE CITY OF
                                          MURRAYREPORTED BY LAW
                                          ENFORCEMENT

MJN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Alexander

When
May 21, 3:00 AM CST to May 26, 8:00 PM CST
Where
Alexander forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Flood, Jackson

When
May 21, 3:00 AM CST to May 26, 8:00 PM CST
Where
Jackson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Flood, Union

When
May 21, 3:00 AM CST to May 26, 8:00 PM CST
Where
Union forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2001Every state in 2001This day in weather historyWarnings in Illinois, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5243362, 5243363, 5243364.